Opioid Overdose Prevention - Bangor Public Health Skip to Content
Menu

Opioid Overdose Prevention

What drugs are opioids?
Heroin, Fentanyl, Carfentanil, Oxycodone, Codeine, Hydrocodone, Morphine, Methadone, Demerol, Percocet, Vicodin

Is misusing prescription opioids different than using heroin?

NO! Misused prescription opioids are simply “heroin in pill form” and come with many of the same risks.

It’s never a good idea to misuse opioids. Overdose and death is a very real risk.

But… if you do misuse opioids, staying alive may depend on your knowledge of these overdose risk factors.

Contributing Factors.

LOW TOLERANCE

MIXING DRUGS

FENTANYL

USING ALONE

Opioid Overdose: Steps to save a life.

Step 1: Look for Symptoms.

  • Blue lips or skin
  • Gasping sounds
  • Little or no breathing
  • Unresponsive to yelling or touch

Step 2: If there are symptoms, CALL 911!

Step 3: Provide CPR

  • While you wait for the ambulance, you can help get oxygen to the person’s brain with CPR.

Step 4: If it’s avaiable, use Naloxone. 

  • Naloxone can reverse an opioid overdose.
  • You can get it from a doctor or pharmacist.

Step 5: Wait for help.

  • Emergency medical care is always necessary.
    (even if you use naloxone)